Flood, Eastern Franklin
- When
- August 12, 5:00 PM EST to 10:00 PM EST
- Where
- Eastern Franklin forecast zone
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
A frontal boundary from northern Vermont southwest across eastern New York resulted in showers and thunderstorms with very heavy rainfall. Rainfall across Franklin county averaged between 1 and 2 inches with water on some roads and a few washouts reported with damage to culverts.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A frontal boundary from northern Vermont southwest across eastern New York resulted in showers and thunderstorms with very heavy rainfall. Rainfall across Franklin county averaged between 1 and 2 inches with water on some roads and a few washouts reported with damage to culverts. Most of the damage seemed to be confined to the Berkshire and Richford areas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 12, 3:20 PM EST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 420 PM EDT THU AUG 12 2004 .SHORT TERM (TNGT-SAT)... SGFNT RAFL EVENT UNFOLDING ACRS FA THRU FRI EVNG AS HVY RA ASSOCD WITH FNTL BNDRY AFFECTS PARTS OF FA THRU TNGT THEN REMNANTS OF BONNIE BRINGS MORE HVY RA TO THE RGN FRI. HOISTED FLOOD WATCHES FOR ALL FA EXCEPT ST LAW VLY. SFC CDFNT ALG SPINE OF GREEN MTNS IS SERVING AS A FOCUS FOR SHWRS AND TSTMS AS STG LOW LVL MSTR CONVERGENCE ACTS ON HI PWAT AIRMASS. GFS HAS A GOOD HANDLE ON AREA OF CONVERGENCE WITH FNT AND INDICATES THAT FNT AND LOW LVL CONVERGENCE WL MOV BACK WWD ACRS NNY TNGT SHIFTING HVY RAFL THREAT TO THE W. MDLS IN PRETTY GOOD AGREEMENT LIFTING REMNANTS OF BONNIE ACRS MID ATL RGN FRI AND ACRS FA FRI EVNG. OFFICIAL TRACK BRINGS IT VRY CLOSE TO BTV. BASED ON THIS TRACK...HEAVIEST RAFL WOULD BE ACRS WRN VT AND ADRNDCKS. GFS ACTUALLY TRACKS LOW FURTHER S AND E AND TARGETS SRN AND ERN VT WITH HEAVIEST RAFL. THE COMBINATION OF CRNT RAFL ASSOCD WITH FNTL BNDRY AND REMNANTS BONNIE DURG FRI WL LKLY RESULT IN WDSPRD RAFL AMTS OF 1-3 THRU FRI NGT WITH LOCALLY 4-5 PSBL IN AREAS THAT RECEIVE HEAVIEST RA THRU TNGT. BASED ON THIS POTENTIAL RAFL WE ISSUED FLOOD WATCH FOR ALL BUT ST LAW VLY THRU FRI NGT. LEFT ST LAW VLY OUT AS IT APPEARS THIS AREA WL BE WEST OF HEAVIEST RAFL AND FFG NUMBERS ARE QUITE HI IN THE RGN. LINGERING RA LKLY FRI EVNG THEN AS LOW MOVS N OF FA SFC CDFNT SWINGS THRU WITH DRIER AIR MOVG IN SO EXPECT RAIN TO TAPER OFF BY MIDNIGHT. SAT LOOKS DRY AS WEAK HI PRES BUILDS IN FROM THE WEST. SOME CLDS IN NW FLOW MAY LINGER DURG THE MRNG ACRS N VT MTNS...OTRW PTSUNNY CONDS WITH TMPS 3-5 DGRS BLO NORMAL. && .LONG TERM (SATURDAY NIGHT THROUGH THURSDAY)... HYDRO CONCERNS CONTINUE THROUGH THE REMAINDER OF THE WEEKEND AS LATEST NHC TRACK GUIDANCE TAKE THE REMNANTS OF HURRICANE CHARLIE DIRECTLY ACROSS FCST AREA LATE SAT NT INTO SUN/SUN NT. IF TRACK IS CORRECT...AFOREMENTIONED ANTECEDENT RAINFALL COMBINED WITH ADDITIONAL 1-3 INCH TOTALS FROM CHARLIE COULD PRESENT FURTHER HYDROLOGICAL CONCERNS...WITH MAINSTEM RIVER FLOODING A REAL THREAT. AFTERWARDS...SENSIBLE WX REGIME QUIETS CONSIDERABLY AS BROAD GREAT LAKES HIGH PRESSURE BUILDS ACROSS NORTHEASTERN STATES...ALONG WITH DRY AND SEASONABLY WARM CONDS LATER MONDAY INTO TUESDAY. && .AVIATION... UNSETTLED PATTERN ACROSS AREA DURING NEXT 24 HRS WITH WIDESPREAD MVFR/IFR CEIL/VIS IN SCT/NUMEROUS SHRAS/TSRAS. WITH FRONTAL BNDRY AND CONVECTION IN VICINITY...WIND FIELD FCSTS WILL BE DIFFICULT AT BEST...BUT GENERAL TREND IS FOR N TO NE FLOW PERISTING OVRNT ACROSS N NY AND S TO SE FLOW FROM KBTV SOUTH AND EAST. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...FLOOD WATCH TNGT THRU FRI NGT FOR VTZ001>012-016>019. NY...FLOOD WATCH TNGT THRU FRI NGT FOR NYZ029>031-034-035. && SHORT TERM...KJC LONG TERM/AVIATION...JMG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 929 AM EDT THU AUG 12 2004 NYZ026>031-034-035-087-VTZ001>012-016>019-131327- CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON- EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE- LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON- WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN- WESTERN RUTLAND-WINDSOR- 929 AM EDT THU AUG 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT AS WELL AS NORTHERN NEW YORK. .DAY ONE...TODAY: SOME LOCALLY HEAVY RAIN IS POSSIBLE TODAY AND TONIGHT IN SHOWERS AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY: THE REMNANTS OF TROPICAL STORM BONNIE WILL MOVE NORTH FROM THE MID ATLANTIC STATES ON FRIDAY AND BRING PERIODS OF HEAVY RAIN TO THE REGION DURING THE DAY ON FRIDAY. THE REMNANTS OF TROPICAL STORM CHARLEY COULD BRING SOME MORE RAIN TO THE REGION LATE SATURDAY NIGHT AND SUNDAY. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 153 PM EDT THU AUG 12 2004 VTZ003-004-006>008-121845- ORLEANS-LAMOILLE-CALEDONIA-WASHINGTON-ESSEX- AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ELMORE VERMONT...MOVING NORTHEAST AT AROUND 25 MPH. THE THUNDERSTORM WILL BE NEAR GREENSBORO...EAST HARDWICK BY 210 PM... NEAR GLOVER BY 230 PM...AND NEAR BARTON AND WEST GLOVER BY 240 PM. THIS THUNDERSTORM IS PRODUCING DEADLY LIGHTNING AND VERY HEAVY RAINFALL. WIND GUSTS OF 35 MPH OR HIGHER MAY ACCOMPANY THIS STORM AS WELL. SEEK SAFE SHELTER INSIDE A BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. MURRAY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
534 PM EDT THU AUG 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM FLOOD MORRISVILLE 44.56N 72.60W
08/12/2004 LAMOILLE VT LAW ENFORCEMENT
STERLING VALLEY AND STERLING BRIDGE ROADS CLOSED DUE TO
FLOODING.
&&
GAMThe national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2004Every state in 2004This day in weather historyWarnings in Vermont, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419432, 5419433.